Tennessee, 2009Damaging Winds in Tennessee, July 30, 2009
July 30, 2009 · NWS MRX · 2 events in 2 counties and zones
Isolated thunderstorms developed on the Cumberland Plateau as low level moisture was abundantly supplied to the region on strengthening southerly winds. Instability resulted from a steady flow of cold air aloft in association with a strong upper level trough over the mid south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed on the Cumberland Plateau as low level moisture was abundantly supplied to the region on strengthening southerly winds. Instability resulted from a steady flow of cold air aloft in association with a strong upper level trough over the mid south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 6:56 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 30, 6:56 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 PM EDT THU JUL 30 2009
.DISCUSSION...
AN EARLY UPDATE APPEARS TO BE IN ORDER AS PRECIP IS MOVING INTO THE
AREA A BIT FASTER THAN EXPECTED. GIVEN THE SOLID COVERAGE OF PRECIP
SEEN UPSTREAM...THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...AND
THE GOOD UPPER DYNAMICS THAT WILL BE COMING ACROSS LATER
TONIGHT...WILL RAISE POPS TO CAREGORICAL OVERNIGHT AND INTO FRIDAY
MORNING. WILL ALSO ADD SOME HEAVY RAIN WORDING TO BETTER MATCH THE
FLOOD WATCH.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
VA...FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHazardous weather outlook, Jul 30, 2:55 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT THU JUL 30 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT THU JUL 30 2009 /355 AM CDT THU JUL 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL DISTURBANCES COMBINED WITH ABUNDANT MOISTURE AHEAD OF A
NEARLY STATIONARY FRONT ACROSS THE OHIO VALLEY WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE TENNESSEE VALLEY
TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS
AND TENNESSEE VALLEY FRIDAY AND FRIDAY NIGHT. A COLD FRONT WILL
MOVE INTO THE REGION FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED AHEAD OF THE FRONT FRIDAY AND FRIDAY EVENING...WITH LOCALLY
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY DUE TO HEAVY RAINFALL.
TD
In the hours before
Special weather statement, Jul 30, 7:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT THU JUL 30 2009
TNZ081-098>100-310200-
BRADLEY-HAMILTON-MARION-SEQUATCHIE-
906 PM EDT THU JUL 30 2009
...STRONG THUNDERSTORMS WILL BE AFFECTING BRADLEY...HAMILTON...MARION
AND SEQUATCHIE COUNTIES...
AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
RINGGOLD TO 9 MILES SOUTHWEST OF CHATTANOOGA VALLEY TO BRIDGEPORT...
MOVING NORTH AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
MJB
Thunderstorm Wind, Marion
- When
- July 30, 7:30 PM CST
- Where
- Marion County, 0.89 mi SW of Kimball
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -85.690
A few large limbs and a power line was reported down on Kimball Cove Road in Kimball.
Thunderstorm Wind, Sequatchie
- When
- July 30, 7:30 PM CST
- Where
- Sequatchie County, 1.83 mi ESE of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.370, -85.350
Several trees were reported down on East Valley Road two miles east of Dunlap.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181128, 181130.